logo Red Arrow
Date: 17 Feb 2010 15:15:25
Title: My Typical Day..............

Hello,
 
Our shift timings have slightly changed since my first update and this is my typical day out here on HMS Red Arrow……………..

 

08:00     -    10:00     1st Rowing shift        At present the sun is rising at approximately 09:45 so the majority of the shift is in darkness. We look right into the rising sun and it we’ve seen some amazing sun rises. It tends to be warm enough for me to wear just a rash vest and a lovely pairs of briefs! I have the same routine for all my rowing shifts and before I start I always go to the loo, adjust the footplates, attach the ankle strap, tighten the seat cushion, put on my gloves and make sure my water bottle is topped up and I have snacks nearby. This normally takes 5 minutes but we’re constantly trying to reduce this start up time. I’ll then row for 45 minutes and then stop for a couple of minutes to have some water and snacks. Row again for 45 minutes and same again with F&B. This leaves the last 30 minutes which I try and up the pace. With ten minutes to go I’ll give  Richie a knock. If with 5 minutes to go he hasn’t surfaced I’ll give him another gentle reminder. When the 2 hours are up we’ll have a quick chat about conditions/boat handling etc and handover. One shift completed!

 

10:00    -    12:00      2 Hours Off                           Go to the front of the boat and boil some water to make some breakie. Normally it will be a porridge expedition meal that you add hot water and I’ll always have a hot chocolate drink as well. Brush my teeth after breakie. Head into the cabin to turn the sat phone on and try and reply to emails and write and send the blog in the 45 minutes remaining. Normally the sat phone plays up and I waste time waiting for emails to download or send. I’ll then read anything important or funny to Richie whilst he’s rowing. I’ll then make sure I’ve coated my body in sun cream ready for the onslaught ahead.  I don’t often have time to rest in this period. Richie will give me my 10 minute warning and we’ll then handover and it will be back to going to the loo, adjusting the footplates etc before I start. The on deck music system normally goes on during this period and if we have enough power will stay on for the whole day.

 

12:00  -      14:00      2nd Rowing shift     Normally the sun is really warm during this shift and I’ll just wearing my pants, sun glasses and a hat. Richie will go and have his breakfast at the bow (like I did the shift before) and whilst he’s on deck we’ll chat about anything and everything. Once Richie goes into the cabin to escape the sun he’ll check the electrical power we have available (determined by the amount of sunlight) to run our electrical wquipment. If we have enough power we’ll run the water maker and ensure we have 25 litres on deck. The water maker is the biggest electrical power drain but we can normally get the water collected between our feet whilst we are rowing. At the end of the 2 hours we’ll then swap again………..

 

14:00    -    16:00     2 Hours Off                 Lunch – this is my number one priority during this period. I’ll boil my water and have a main and a dessert – both expedition meals. It will be really hot on deck so I tend to get this down my throat quickly and then head into the cabin and finish off any emails/blogs that I didn’t manage in my first shift off - like I’m doing now. If I have time I’ll have a short siesta but these 2 hours go so quickly and before you know it you’re back rowing again. Between us we’ll make sure that our log book is updated and we can then compare our information to the race stats we receive from the team back home.

 

16:00    -    18:00     3rd Rowing shift     The sun will be on my back and burning a hole through it and again I’ll normally just be wearing my lovely briefs, sunnies and a hat.. Rich will be on deck at first for a bite to eat before heading in and as always I’ll try and put a hard 2 hours in on the oars.

 

18:00    -     20:00    2 Hours Off                 Dinner – same as before, go to the front of the boat boil the water and make a main meal and dessert come to life by adding water. Some are okay and some are vile! The quiz book will also come out at some stage and I’ll read Rich his 20 questions. Once in the cabin I’ll start getting my night kit and snacks ready. I tend to eat main meals during daylight and live on my snack packs during the night shifts and this works for me. The last thing I want to be doing in the pitch black is boiling water!

.

20:00    -    22:00    4th Rowing shift          This shift starts in daylight and ends in darkness although it is still normally warm – often I won’t wear anything different from during the days. Rich will ask me my 20 questions and we’ll then go through the answers. Thanks Rachel, this has been great to have onboard. Once the quiz is done and I’m alone on deck I’ll get my iPod out as we won’t have the power to run the deck speakers. The sun will set and I’ll then pretty much handover to Richie.

 

22:00    -    00:00     2 Hours Off Straight into the cabin and have a body wash with wet wipes. Brush my teeth and then get some sleep. Richie will then be banging on the door to wake me up…………

 

00:00     -   02:00     5th Rowing shift        A proper night shift now and depending on the conditions I will wear a rash rest, briefs and a buff on my head if needed. I’ll often wear waterproof socks too although we haven’t needed the full waterproofs for the last 2 weeks. Night rowing is harder because you often can’t see the wave that will soak you or throw you out of your seat!

 

02:00    -    04:00    2 Hours Off                 Straight to sleep.

 

04:00    -    06:00    6th Rowing shift          Again, a night shift and if there is cloud it can often be in complete darkness. When there is a full moon it is almost like there is faint torch light on. I try and keep myself awake by thinking of the reward that I’ll be eating in my first break. Sometimes your body just drifts off and you can’t fight it – it’ll just shut down and you’ll then wake all of a sudden.

 

06:00    -    08:00    2 Hours Off               More sleep...................

 

08:00    -    10:00    New Day                 The shift pattern starts all over again!

 

The regime may seem very brutal although I’m pleased to say we’re coping well and that the body adjusts very quickly.

 

Red Arrow is operating on GMT (same as London) and not on local time. At our current location we are 3 hours behind GMT – so when I start my 08:00am rowing shift it is actually 05:00 local time.

 

The row must go on – Antigua here we come.

 

Barnesy

 

A couple of personal messages from me…………

 

The Ramsbottoms -      Great to hear from you both and I heard from Reynolds that Emily has taken a shine to Oscar!.

Lindsay – I didn’t get your first text.

BA Mike – radio us when you’re next overhead!

 

 

Gunny  -                       Random but I love the facts about the Ocean. I was thinking of you on Valentines Day – someone had to be!


Diary Entries